MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMC200
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 03/19/2015
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence."   the gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
 
Event or Problem Description
It was reported to gore that the patient underwent open umbilical hernia repair on (b)(6) 2014 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2015, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: infection, explant.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant procedure: open repair of incarcerated umbilical hernia with sub-lay goretex [sic] mesh.Emergency open repair of incarcerated umbilical/incisional hernia.Implant: gore® dualmesh® biomaterial [1dlmc200/11863013, 10 cm x 15 cm x 2 mm].Implant date: (b)(6) 2014 (hospitalization (b)(6) 2014).On (b)(6) 2014: (b)(6) hospital.(b)(6) , md.Operative note.Preoperative diagnosis: incarcerated trocar site of umbilical hernia.Postoperative diagnosis: incarcerated trocar site of umbilical hernia.Anesthesia: general via nasotracheal intubation.Attending surgeon: (b)(6) , md.Surgical assistant:(b)(6) , md.Indication: the patient is a 63-year-old female who was operated laparoscopically for an acute appendicitis in 10/2013 and presented the night prior to the surgical procedure to the emergency department with periumbilical abdominal pain associated with nausea and emesis.Physical exam was concerning for an incarcerated umbilical hernia.This was confirmed by a ct scan performed in the emergency department.Due to those clinical and radiological findings, the patient was taken emergently to the operating room.Description of procedure: ¿she was taken into the room after informed consent was obtained, answering all her questions and concerns, and specified all the risks regarding the procedure.The patient was placed on the operating table in a comfortable supine position.Venodyne boots were applied.Iv general anesthesia was administered and prophylactic iv antibiotics were given including kefzol and flagyl.The patient¿s abdomen was prepped and draped in the usual sterile fashion; note, after foley catheter was introduced into the bladder.A timeout procedure was completed confirming the patient and details of the procedure.The procedure began by a horizontal skin incision above the umbilicus and dissection of the subcutaneous hernia to the level of the fascia.This was identified as well as the hernia sac.The large hernia sac was incised and the intraperitoneal cavity was accessed.A loop of small bowel was found to be incarcerated in the hernia sac.It was found to be a richter-type hernia with the antimesenteric aspect of the loop incarcerated.After the sac was incised and the loop of small bowel was released from the incarcerating ring, there was noted to be an imprinting sign on the loop, but no evidence of bowel ischemia.The bowel was observed for a few minutes with good return of peristalsis and again no evidence of ischemia whatsoever.At this point the sac was partially reduced and excised, and the fascial defect was measured to be 5 x 6 cm, not permitting primary closure.The decision was made by the attending surgeon to close the defect with a sublay mesh.A 10 cm diameter gore-tex dual mesh was used for that intention.The fascia was prepared to closure and the mesh was attached for the fascia with circumferential prolene 1-0 sutures, passing through the fascia, the mesh and through the fascia again.Of mention, prior to the reduction and upon entry to the intraperitoneal cavity, a moderate amount of clear fluid was found in the abdomen.This was transudate secondary to the bowel obstruction of the hernia.This fluid was cultured and sent to microbiology.After the mesh was attached circumferentially, it was decided that the defect was closed well with no gaps.The subcutaneous tissue was closed over the mesh with separated vicryl 3-0 sutures, and the skin was approximated with loose staples.The patient tolerated the procedure well.She was extubated in the operating room and was transferred in stable condition the recovery unit.All counts were correct by the end of the procedure.The attending surgeon, dr.(b)(6) , was scrubbed and present in the operating from through all the course of the procedure.¿ on (b)(6) 2014: (b)(6) hospital.(b)(6) , md.Operative note.Pre-operative diagnosis: umbilical/incisional hernia, incarcerated.Post-operative diagnosis: same.Procedures: emergency open repair of incarcerated umbilical/incisional hernia.Surgeon(s): drs.(b)(6).Anesthesia: general endotracheal.Wound classification: clean.Antibiotic prophylaxis: iv kefzol.Findings: incarcerated umbilical/incisional hernia, adhesions between the incarcerated small bowel and the peritoneal sac.Specimens sent: peritoneal sac.Operative procedure in detail: ¿in the subcutaneous plane, the peritoneal sac was separated down the fascial plane and the peritoneal sac was opened.The viable small bowel adherent to the sac was separated.The narrow neck of the hernia was enlarged and the viable bowel was retrieved and returned to the abdomen.A sublay goretex [sic] dual mesh, measuring 11 x 9 cm, was used to obliterate the fascial defect and anchored to normal fascia with interrupted no.1 prolene sutures.After hemostasis, the subcutaneous adipose layer was re-approximated with vicryl.The skin was closed with monocryl.¿ complications: none.Drains/tubes/catheters: none.Hardware/implants: none.Blood/fluid losses: minimal.Blood/fluids administered: plasmalyte.Post-operative condition: excellent.On (b)(6) 2014: (b)(6) hospital.(b)(6) , md.Brief operative note.Preoperative diagnosis: incarcerated umbilical hernia.Postoperative diagnosis: incarcerated umbilical hernia.Procedure: open repair of incarcerated umbilical hernia with sub-lay goretex [sic] mesh.Indication: incarcerated umbilical hernia.Additional diagnosis comments: [ni].Surgeon(s): dr.(b)(6) , dr.A.(b)(6) [sic].Anesthesia: general endotracheal.Wound classification: clean.Antibiotic prophylaxis: kefzol/flagyl.Findings: moderate amount of clear peritoneal fluid, incarcerated small bowel loop in umbilical/incisional hernia, no bowel ischemia, no significant proximal small bowel dilatation.Specimens sent: intraperitoneal fluid due to transudation from small bowel obstruction.Sent to microbiology.Complications: no.Drains/tubes/catheters: foley cath.Hardware/implants: goretex [sic] dualmesh mesh.Blood/fluid losses: minimal.Blood/fluids administered: 1500 ml crystalloids.Post-operative condition: extubated, stable to pacu.On (b)(6) 2014: (b)(6) medical center.Implant log.Mesh dual 10 x 15 cm x 2 mm.Catalog no.1dlmc200.Lot # 11863013.Implant site abdomen.Device type mesh.Exp.Date 8/30/18.Mfr w.L.Gore.The records confirm a gore® dualmesh® biomaterial (1dlm0200/11863013) was implanted during the procedure.Relevant medical information: on (b)(6) 2014: (b)(6) hospital.[ni].[face sheet].Discharge information: discharge date: (b)(6) 2014.Discharge disposition: home.Explant procedure: open laparotomy for removal of infected prosthetic mesh of the abdominal wall.Explant date: (b)(6) 2015 (hospitalization (b)(6) 2015).On (b)(6) 2015: (b)(6) hospital.(b)(6) , md.Operative note.Pre-operative diagnosis: infected prosthetic mesh of the abdominal wall (icd-9 996.69).Post-operative diagnosis: same.Surgeons(s): drs.(b)(6).Anesthesia: general endotracheal.Wound classification: infected.Antibiotic prophylaxis: iv gentamicin, based on culture and sensitivity (enterococcus faecium).Findings: infected goretex [sic] mesh and prolene sutures.Specimens sent: infected mesh and sutures.Operative procedure in detail: ¿the abdomen was sterilized and draped.The transverse supra-umbilical incisional scar from the previous operation, measuring about 10 cm, was reopened.The infected and normal tissues along the subcutaneous, fascial and peritoneal planes were divided until the mesh and prolene sutures became visible.The entire infected mesh and all the prolene sutures used for anchoring the mesh were removed.Before dissection in the deep layers, infected peritoneal fluid was collected for culture.Visible loop of bowel intrperitoneal [sic] was seen and was intact.Copious irrigation with warm saline was used.Closure along the normal looking peritoneal-fascial tissues was performed using no.5 silk interrupted sutures.The skin was loosely closed with a few staples.¿ complications: none.Drains/tubes/catheters: none.Hardware/implants: none.Blood/fluid losses: minimal (about 20 ml) blood.Blood/fluids administered: plasmalyte.Post-operative condition: excellent.Relevant medical information: on (b)(6) 2015: (b)(6) hospital.[ni].[face sheet].Discharge information: discharge date: (b)(6) 2015.Discharge disposition: home.On (b)(6) 2015: (b)(6).(b)(6) , md.Progress note.Infected gore-tex mesh causing a sinus in the infra-umbilical skin.Cultures yielded enterococcus faecium, resistant to conventional antibiotics.Decision was made to proceed with removal of infected mesh.On (b)(6) 2015: (b)(6).(b)(6) , md.Office notes.Follow-up, early postoperative 1 week.Had infected gore-tex mesh treated with open laparotomy and removal of infected mesh 1 week ago.Discharged on postoperative day 1.Asymptomatic at home, mild incisional pain, normal bowel function.Abdomen soft, flat, not tender, minimal drainage through old infected skin sinus.Necrotic tissue excised, using silver nitrate.Dressing changed, instructed on wound care.Resumed anticoagulation for pulmonary embolism.Intraoperative cultures proved sterile so far.Return in 1 week.On (b)(6) 2015: (b)(6).(b)(6) , md.Office notes.Drainage through umbilicus, site of infected sinus, declining rapidly.Abdomen soft, flat, not tender, skin staples removed.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
G3/g4: correcting date received by manufacturer for the initial mdr: the information needed to determine reportability was received on 4/22/21, not on 3/30/21.
 
Additional Manufacturer Narrative
H6: updated health effect; h6: updated investigation finding; h6: updated type of investigation; h6: updated investigation conclusions; the investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Following gore¿s investigation, the previously submitted annex f code has been updated to reflect gore¿s final conclusion.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
heidi womble
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key11763235
Report Number3003910212-2021-01214
Device Sequence Number4545045
Product Code FTL
UDI-Device Identifier00733132601035
UDI-Public00733132601035
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K992189
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Device Explanted Year2015
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 07/27/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/31/2018
Device Model Number1DLMC200
Device Catalogue Number1DLMC200
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 03/30/2021
Supplement Date Received by Manufacturer04/22/2021
04/23/2021
07/25/2021
07/25/2021
Initial Report FDA Received Date05/03/2021
Supplement Report FDA Received Date05/06/2021
05/27/2021
08/26/2021
07/27/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/24/2013
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age54 YR
Patient SexFemale